Missouri, 2004

Tornadoes and Flash Flooding in Missouri, May 24 to 25, 2004

May 24 to 25, 2004 · NWS EAX · 86 events in 29 counties and zones

59 hail, 14 thunderstorm wind, 9 tornado, 4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$14 million
Crop damage
$1.0 million
Events
86

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 24, 2:30 AM CST, 11 hours 46 minutes earlier.

Area forecast discussion, May 24, 2:30 AM CST, 11 hours 46 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR DATE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 AM CDT MON MAY 24 2004

.DISCUSSION...

THE NORTHERN HALF OF THE FORECAST AREA IS IN A MODERATE TO HIGH RISK
FOR SEVERE STORMS TODAY, AND THE ENTIRE FORECAST AREA IS OUTLOOKED
FOR EXCESSIVE RAIN POTENTIAL BY THE HPC FOR THE NEXT 24 HOURS. A
FLOOD WATCH WILL BE ISSUED FOR THE ENTIRE FORECAST AREA THROUGH
TONIGHT.  COUNTIES ALONG AND SOUTH OF THE MISSOURI RIVER WILL HAVE
THE WATCH LINGER THROUGH TUESDAY MORNING. THE HAZARDOUS WEATHER
OUTLOOK (STLHWOEAX) WILL BE STRONGLY WORDED FOR THE POTENTIAL FOR
STRONG TORNADOES NORTH OF KANSAS CITY TO KIRKSVILLE THIS AFTERNOON
AND EVENING.

ACCORDING TO LATEST SURFACE PLOTS, THE FRONT THAT PUSHED THROUGH
NORTHERN MISSOURI YESTERDAY AFTERNOON HAS BEGUN TO BULGE NORTHWARD
IN KANSAS. THE NORTHWARD MOVEMENT HAS BEEN PROMPTED BY THE
DEVELOPMENT OF A LOW LEVEL JET OVER THE CENTRAL PLAINS. THE MOVEMENT
AND ULTIMATE DESTINATION OF THE WARM FRONT WILL BE A CRITICAL MATTER
TODAY.  THE 00 UTC MODELS PLACE THE WARM FRONT FROM FAIRBURY,
NEBRASKA TO NEAR KIRKSVILLE BY LATE AFTERNOON. CONVECTIVE INITIATION
WILL LIKELY BE QUITE EARLY (18Z-20Z) THIS AFTERNOON OVER SOUTHEAST
NEBRASKA AND NORTHEAST KANSAS NEAR THE INTERSECTION OF THE DRYLINE
AND WARM FRONT. 700MB TEMPERATURES OVER WEST TEXAS AND NEW MEXICO
WERE ONLY 10 TO 12C AT 00Z, NOT WARM ENOUGH TO BUILD A SIGNIFICANT
CAP TODAY OVER THE CENTRAL UNITED STATES.

ONCE STORMS IGNITE, THEY WILL BECOME SEVERE VERY QUICKLY. 500MB
WINDS APPROACHING 50KTS AND A LOW LEVEL JET (850MB) EXCEEDING 35KTS
WILL CONTRIBUTE TO VERY HIGH VALUES OF STORM RELATIVE HELICITY,
ESPECIALLY IN THE VICINITY OF THE WARM FRONT. THE SPC MAKES MENTION
OF THE POSSIBILITY OF VIOLENT TORNADOES IN THEIR 6Z DISCUSSION GIVEN
THE MAGNITUDE OF SHEAR AND INSTABILITY BY LATE AFTERNOON AND EARLY
EVENING. THE REGION MOST UNDER THE GUN THIS AFTERNOON FOR TORNADOES
IN MY ESTIMATION WILL BE FROM SAINT JOSEPH TO CHILLICOTHE TO
PRINCETON. BY THE EVENING, AS THE LOW LEVEL JET VEERS, I ANTICIPATE
STORMS THAT WILL CONGEAL INTO A DAMAGING BOW ECHO WITH EYES SET ON
NORTHEAST MISSOURI.

FLASH FLOOD GUIDANCE FOR NEARLY ALL COUNTIES IN THE PLEASANT HILL
FORECAST AREA IS AT OR BELOW 2 INCHES.  SEVERAL ROUNDS OF SEVERE
STORMS WILL LIKELY DUMP HEAVY RAINS THIS EVENING OVER NORTHERN
MISSOURI.  AS OUTFLOW FROM THESE STORMS PUSHES THE FOCUS FURTHER
SOUTH, STORMS INITIATING IN EASTERN KANSAS WILL LIKELY TRAIN OVER
THE MISSOURI RIVER THROUGH THE EARLY MORNING HOURS.

KOCH

.PREVIOUS DISCUSSION...

300 PM CDT SUN...
CONCERN CONTINUES TO BE THE THREAT OF CONVECTION THE NEXT COUPLE OF
DAYS. THE COLD FRONT ACROSS THE EXTREME PORTION OF THE CWA THIS
AFTERNOON IS EXPECTED TO BECOME STATIONARY ALONG THE MO/ARK BORDER
TONIGHT WITH WEAK ISENTROPIC LIFT ON THE 305-310 THETA SURFACES
ACROSS THE SOUTHWEST ZONES BY DAYBREAK. THUNDERSTORMS ARE POSSIBLE
WITH ELEVATED INSTABILITY PRESENT. A FEW STORMS MAY PRODUCE SMALL
HAIL. THE WEAK ISENTROPIC LIFT WILL CONTINUE DURING THE MORNING
HOURS ACROSS MUCH OF THE CWA WITH SMALL HAIL POSSIBLE. THE
THUNDERSTORMS WILL QUICKLY MOVE EAST OUT OF THE CWA BY EARLY
AFTERNOON.

CONCERN SHIFTS TO A SIGNIFICANT SEVERE WEATHER THREAT LATE MONDAY
AFTERNOON AND MONDAY NIGHT. SHORTWAVE ENTERING THE NORTHERN AND
CENTRAL PLAINS WILL INITIATE CYCLOGENESIS IN THE CENTRAL
PLAINS...ACROSS CENTRAL KANSAS...WITH THE WARM FRONT PLACEMENT
CRITICAL BY LATE AFTERNOON. MESOETA SUGGESTS THAT THE WARM FRONT
WILL BE LOCATED NEAR OMA TO A LITTLE SOUTH OF DSM WITH THE GFS
FURTHER SOUTH ACROSS NORTHWEST MISSOURI. AT THE CURRENT
TIME...PREFER PLACEMENT OF THE MESOETA GIVEN STRONG LLJ AND STRONG
PRESSURE FALLS IN NEBRASKA AHEAD OF NORTHERN PLAINS UPPER TROUGH.
VERY HIGH INSTABILITY WILL EXISTS ALONG AND AHEAD OF THE FRONT IN
NORTHWEST MISSOURI ALONG WITH STRONG SFC-6KM SHEAR OF 45-50KTS.
AFTERNOON HEATING EXPECTED TO TRIGGER SUPERCELLS IN THE VICINITY OF
THE WARM FRONT...AS PER HODOGRAPHS...AND MAY TRACK INTO EXTREME
NORTHWEST MISSOURI DURING THE LATE AFTERNOON OR EVENING HOURS. ONLY
FLY IN THE OINTMENT IS WHETHER AN OUTFLOW BOUNDARY WILL EXIST FROM
MORNING CONVECTION IN THE CWA. HAVE DOUBTS THAT EXTENT OF CONVECTION
MONDAY MORNING WILL PRODUCE AN OUTFLOW BOUNDARY. HOWEVER IT IS NOT
OUT OF THE QUESTION. IF BOUNDARY DOES EXISTS ACROSS THE CWA...THREAT
OF SUPERCELLS WILL INCREASE.

OTHERWISE...AS THE UPPER TROUGH MOVES EAST MONDAY NIGHT...THE FRONT
WILL BEGIN A GRADUAL TRACK SOUTHEAST INTO THE CWA. UNIDIRECTIONAL
WIND PROFILES...MODEST SFC-3KM SHEAR AND INSTABILITY PARAMETERS
SUGGEST THAT AN MCS WILL DEVELOP AND TRACK EAST SOUTHEAST. PREFER
THE MODERATE TO STRONG INSTABILITY AS PER THE GFS AS THE MESOETA
APPEARS TOO WEAK. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY
THREATS. HOWEVER...CORFIDI VECTORS SUGGESTS THAT TEMPORARY TRAINING
OF ECHOES MAY OCCUR ALONG THE SLOW MOVING FRONT. PRECIPITABLE WATER
VALUES ARE QUITE HIGH AND WITH FLASH FLOOD/HEADWATER GUIDANCE VALUES
LOW...FLASH FLOODING/FLOODING IS A POSSIBILITY. WILL ISSUE
HYDROLOGIC OUTLOOK WITH THIS AFTERNOONS PACKAGE. PRECIPITATION MAY
LINGER ACROSS THE SOUTHERN ZONES TUESDAY MORNING DUE TO SLOW
MOVEMENT OF THE FRONT AND UPPER TROUGH.

IN THE EXTENDED PORTION OF THE FORECAST...THE MAIN FOCUS REMAINS ON
AN UPPER LOW FORECAST TO STRENGTHEN OVER THE CALIFORNIA COAST AT THE
BEGINNING OF THE WEEK. THE GFS CONTINUES TO BE THE FASTEST
SOLUTION...BUT IS TRENDING SLOWER EACH RUN. WILL LEAN TOWARD THE
SLOWER CANADIAN...ECMWF...AND GFS ENSEMBLE SOLUTIONS AGAIN
TODAY...WHICH PROGRESS THE LOW ACROSS THE CENTRAL PLAINS ON FRIDAY.
HAVE INTRODUCED CHANCE POPS ON FRIDAY. ANOTHER CHANCE FOR CONVECTION
IS PROGGED FAIRLY AGREEABLY AMONGST MEDIUM RANGE MODEL SOLUTIONS
TOWARD THE END OF THE WEEKEND...AS A NORTHERN STREAM TROUGH DEEPENS
OVER THE ROCKIES AND EJECTS ACROSS THE CENTRAL CONUS. HAVE ADDED
CHANCE POPS ON SUNDAY. TEMP-WISE...EXPECT ABOVE NORMAL TEMPERATURES
TO PERSIST THROUGH THE PERIOD.

DB/LS

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FROM 600 PM CDT MONDAY UNTIL 600 AM CDT
TUESDAY FOR ZONES KSZ025...KSZ102.

FLASH FLOOD WATCH FROM 600 PM CDT MONDAY UNTIL NOON CDT TUESDAY FOR
ZONES KSZ057...KSZ060...KSZ103>105.

MO...FLASH FLOOD WATCH FROM 600 PM CDT MONDAY UNTIL 600 AM CDT
TUESDAY FOR ZONES MOZ001>008...MOZ011>017...MOZ020>025...MOZ030>033.

FLASH FLOOD WATCH FROM 600 PM CDT MONDAY UNTIL NOON CDT TUESDAY FOR
ZONES MOZ028>029...MOZ037>040...MOZ043>046...MOZ053>054.
Hazardous weather outlook, May 24, 11:51 AM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1251 PM CDT MON MAY 24 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251100-

...SEVERE WEATHER OUTBREAK EXPECTED THIS AFTERNOON AND THIS EVENING
OVER EXTREME NORTHEAST KANSAS AND NORTHERN MISSOURI...VERY LARGE
HAIL...DAMAGING WINDS...AND SIGNIFICANT TORNADOES POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE STORMS REMAIN LIKELY THIS AFTERNOON AND THIS EVENING OVER
NORTHEAST KANSAS AND NORTHERN MISSOURI. HAIL AS LARGE AS BASEBALLS,
SEVERE STRAIGHT LINE WINDS AND DESTRUCTIVE LONG TRACK TORNADOES ARE
POSSIBLE. STORMS WILL IGNITE THIS AFTERNOON OVER NORTH CENTRAL AND
NORTHEAST KANSAS...AS WELL AS SOUTHEAST NEBRASKA...ALONG THE
INTERSECTION OF A WARM FRONT AND DRYLINE. STORMS WILL BECOME SEVERE
QUICKLY IN A HIGHLY UNSTABLE, HIGHLY SHEARED ENVIRONMENT. BY AS
EARLY AS 4 OR 5 PM, DANGEROUS SUPERCELL THUNDERSTORMS MAY MOVE INTO
NORTHWEST MISSOURI. THE THREAT FOR TORNADOES WILL BE THE GREATEST IN
THE ATCHISON, SAINT JOSEPH, ROCKPORT, KANSAS CITY...BETHANY AND
GALLATIN AREAS LATE THIS AFTERNOON AND EARLY THIS EVENING. BY MID
EVENING THE STORMS ARE EXPECTED TO CLUSTER INTO A COMPLEX OF SEVERE
STORMS THAT WILL CONTINUE TO MOVE ACROSS NORTHERN INTO CENTRAL
MISSOURI. LARGE HAIL, SEVERE STRAIGHT-LINE WINDS AND TORNADOES WILL
BE POSSIBLE OVER ALL OF NORTHERN AND CENTRAL MISSOURI INCLUDING
KANSAS CITY, CHILLICOTHE, TRENTON, KIRKSVILLE AND MOBERLY.

FLOODING IS ALSO OF CONCERN FOR NORTHEAST KANSAS AND NORTHERN
MISSOURI TONIGHT. SEVERAL ROUNDS OF HEAVY RAIN ARE LIKELY IN AREAS
THAT HAVE RECEIVED ABUNDANT RAINS OVER THE LAST WEEK. A FLOOD WATCH
IS IN EFFECT FOR TONIGHT NORTH OF INTERSTATE 70. HEAVY RAIN MAY
LINGER INTO TUESDAY MORNING SOUTH OF THE INTERSTATE, SO A FLOOD WATCH
IS IN EFFECT THROUGH NOON ON TUESDAY FOR KANSAS CITY, WARRENSBURG,
SEDALIA AND HARRISONVILLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

IF HEAVY RAINS DEVELOP AS EXPECTED TONIGHT, MANY RIVERS WILL RISE
RAPIDLY TUESDAY. FLOODING ALONG THE MISSOURI RIVER IS ALSO EXPECTED
BY LATE THIS WEEK. HIGH WATER IS EXPECTED THURSDAY AND FRIDAY AS
WATER FLOWS SOUTH FROM RECENT STORMS THAT HAVE RAVAGED NEBRASKA AND
IOWA.

SEVERE THUNDERSTORMS ARE ALSO POSSIBLE ON FRIDAY AND AGAIN ON SUNDAY
AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION DEFINITELY WILL BE REQUIRED THIS AFTERNOON AND
EVENING IN NORTHEAST KANSAS AND NORTHERN MISSOURI.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

NRR

In the hours before

Special weather statement, May 24, 10:58 AM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1158 AM CDT MON MAY 24 2004

MOZ001>006-011>015-250300-
ATCHISON MO-NODAWAY MO-WORTH MO-GENTRY MO-HARRISON MO-MERCER MO-
HOLT MO-ANDREW MO-DE KALB MO-DAVIESS MO-GRUNDY MO-
1158 AM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 273...
IN EFFECT UNTIL 10 PM CDT MONDAY EVENING. THIS TORNADO WATCH
INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ATCHISON...HOLT...NODAWAY...ANDREW...GENTRY...DE KALB...HARRISON...
DAVIESS...MERCER...GRUNDY...WORTH.

SOME CITIES IN THE TORNADO WATCH INCLUDE MOUND CITY...
MARYVILLE..BETHANY...TRENTON AND CHILLICOTHE.

NRR
Special weather statement, May 24, 12:33 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
133 PM CDT MON MAY 24 2004

KSZ025-057-060-102>105-MOZ020>023-028>031-037-038-043-044-053-054-
250300-
JOHNSON KS-LINN KS-MIAMI KS-ATCHISON KS-DONIPHAN KS-LEAVENWORTH KS-
WYANDOTTE KS-CALDWELL MO-CARROLL MO-LIVINGSTON MO-BUCHANAN MO-
CLINTON MO-RAY MO-BATES MO-CASS MO-CLAY MO-HENRY MO-JACKSON MO-
JOHNSON MO-LAFAYETTE MO-PLATTE MO-
133 PM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 275...
IN EFFECT UNTIL 10 PM CDT MONDAY EVENING. THIS TORNADO WATCH
INCLUDES THE FOLLOWING COUNTIES...

IN KANSAS:

JOHNSON...LINN...MIAMI...ATCHISON...DONIPHAN...LEAVENWORTH AND
WYANDOTTE.

IN MISSOURI:

CALDWELL...CARROLL...LIVINGSTON...BUCHANAN...CLINTON...RAY...BATES...
CASS...CLAY...HENRY...JACKSON...JOHNSON...LAFAYETTE...PLATTE

INCLUDING THE CITIES OF ATCHISON...BUTLER...CHILLICOTHE...CLINTON...
HARRISONVILLE...KANSAS CITY...OLATHE...PAOLA...ST JOSEPH AND
WARRENSBURG.

NRR

The radar

The Des Moines radar (KDMX), 148 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

59 hail, 14 thunderstorm wind, 9 tornado, 4 flash flood. Local standard time, as filed.

Hail, Holt

When
May 24, 2:16 PM CST
Where
Holt County, Craig
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.400, -93.583

Hail, Holt

When
May 24, 2:17 PM CST
Where
Holt County, 1 mi N of Mound City
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.333, -93.583

Hail, Atchison

When
May 24, 2:20 PM CST
Where
Atchison County, 5 mi SE of Langdon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.431, -95.428 (the zone’s center; the record gives no point)

Hail, Holt

When
May 24, 2:30 PM CST
Where
Holt County, Craig
Measured
2.75 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -93.583

Tornado, Holt

When
May 24, 2:35 PM CST to 2:46 PM CST
Where
Holt County, 4 mi E of Craig
Rating
F1
Path length
2 mi
Path width
300 yd
Property damage
$5,000
Crop damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.400, -93.583

This F1 tornado damaged one barn and crops and was the first tornado of the day from this supercell thunderstorm.

Hail, Nodaway

When
May 24, 2:42 PM CST
Where
Nodaway County, 4 mi W of Skidmore
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.400, -94.350

Hail, Atchison

When
May 24, 2:50 PM CST
Where
Atchison County, Fairfax
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.000, -94.133

Hail, Nodaway

When
May 24, 2:55 PM CST
Where
Nodaway County, 2 mi NW of Skidmore
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.767, -94.850

Hail, Holt

When
May 24, 3:00 PM CST
Where
Holt County, 3 mi ENE of Craig
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.367, -93.617

Hail, Nodaway

When
May 24, 3:02 PM CST
Where
Nodaway County, 4 mi S of Maryville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.733, -94.000

Hail, Buchanan

When
May 24, 3:05 PM CST
Where
Buchanan County, St Joseph
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.967, -93.967

Hail, Nodaway

When
May 24, 3:07 PM CST
Where
Nodaway County, 6 mi S of Maryville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.733, -93.983

Hail, Nodaway

When
May 24, 3:07 PM CST
Where
Nodaway County, Skidmore
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -93.900

Hail, Nodaway

When
May 24, 3:10 PM CST
Where
Nodaway County, 6 mi S of Maryville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.767, -93.817

Hail, Nodaway

When
May 24, 3:10 PM CST
Where
Nodaway County, 3 mi SW of Maryville
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.550, -94.600

Hail, Atchison

When
May 24, 3:11 PM CST
Where
Atchison County, 10 mi ESE of Fairfax
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.917, -94.383

Hail, Nodaway

When
May 24, 3:18 PM CST
Where
Nodaway County, Maryville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -94.583

Hail, Nodaway

When
May 24, 3:19 PM CST
Where
Nodaway County, Maryville
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.233, -94.483

Hail, Nodaway

When
May 24, 3:25 PM CST
Where
Nodaway County, 5 mi S of Maryville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.733, -94.333

Tornado, Nodaway

When
May 24, 3:28 PM CST to 3:30 PM CST
Where
Nodaway County, 8 mi E of Graham
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -93.967

Brief tornado touchdown documented by storm chasers.

Hail, Nodaway

When
May 24, 3:42 PM CST
Where
Nodaway County, Clyde
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -94.250

Hail, Gentry

When
May 24, 3:48 PM CST
Where
Gentry County, Stanberry
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -93.483

Hail, De Kalb

When
May 24, 3:55 PM CST
Where
De Kalb County, Weatherby
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.800, -93.550

Tornado, Gentry

When
May 24, 3:55 PM CST to 4:20 PM CST
Where
Gentry County, 1 mi S of Stanberry
Rating
F2
Path length
17 mi
Path width
250 yd
Injuries
1 direct, 0 indirect
Property damage
$10 million
Reported by
STORM CHASER
Coordinates
39.950, -93.400

This F2 tornado was consistently on the ground from one mile south of Stanberry east-northeastthrough Albany. Muliple vortices were noticed on chaser video. Extensive damage was observed in Albany. Three homes were destroyed. There were 34 buildings with major damage and 70 buildings had minor damage.

Hail, Clinton

When
May 24, 3:57 PM CST
Where
Clinton County, 7 mi N of Turney
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.602, -94.405 (the zone’s center; the record gives no point)

Hail, De Kalb

When
May 24, 4:00 PM CST
Where
De Kalb County, Maysville
Measured
2.75 in hail
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
39.767, -93.550

Hail, Daviess

When
May 24, 4:12 PM CST
Where
Daviess County, Gallatin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.800, -93.550

Hail, Gentry

When
May 24, 4:12 PM CST
Where
Gentry County, 3 mi E of Stanberry
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.883, -93.483

Hail, Caldwell

When
May 24, 4:25 PM CST
Where
Caldwell County, Hamilton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.783, -93.300

Hail, Caldwell

When
May 24, 4:36 PM CST
Where
Caldwell County, 1 mi E of Hamilton
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.783, -93.167

Hail, Caldwell

When
May 24, 4:40 PM CST
Where
Caldwell County, Nettleton
Measured
4.25 in hail
Property damage
$25,000
Crop damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
39.783, -93.300

Hail, Caldwell

When
May 24, 4:53 PM CST
Where
Caldwell County, Breckenridge
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.867, -93.233

Tornado, Harrison

When
May 24, 4:53 PM CST to 4:55 PM CST
Where
Harrison County, 3 mi WNW of Bethany
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -92.783

Brief tornado touchdown documented by storm chasers.

Hail, Harrison

When
May 24, 4:57 PM CST
Where
Harrison County, 3 mi SW of Ridgeway
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -92.483

Hail, Livingston

When
May 24, 5:01 PM CST
Where
Livingston County, Chillicothe
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

Hail, Livingston

When
May 24, 5:06 PM CST
Where
Livingston County, Chillicothe
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.517, -95.000

Tornado, Livingston

When
May 24, 5:18 PM CST to 5:30 PM CST
Where
Livingston County, 2 mi S of Chillicothe
Rating
F1
Path length
9.5 mi
Path width
200 yd
Property damage
$1.7 million
Reported by
LAW ENFORCEMENT
Coordinates
39.517, -94.783

A tornado struck just south of Chillicothe where highway 65 crosses Shoal Creek, east-northeast to approximately 3 miles east of Chillicothe. Isolated areas of F1 magnitude tornado damage were observed, especially along CR255. Widespread straight-line wind damage also noted along the path of this tornado. Witnesses described seeing what appeared to be a 6-mile wide lowering with intermittent vortices touching the ground.

Tornado, Harrison

When
May 24, 5:24 PM CST to 5:26 PM CST
Where
Harrison County, 10 mi E of Bethany
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
39.817, -92.350

Brief tornado touchdown at Highway 136 and CC.

Hail, Livingston

When
May 24, 5:31 PM CST
Where
Livingston County, Chula
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.517, -93.000

Hail, Linn

When
May 24, 5:37 PM CST
Where
Linn County, Meadville
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.317, -94.900

Hail, Mercer

When
May 24, 5:39 PM CST
Where
Mercer County, Princeton
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.317, -92.733

Hail, Linn

When
May 24, 5:43 PM CST
Where
Linn County, Laclede
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.350, -94.867

Tornado, Linn

When
May 24, 5:47 PM CST to 5:55 PM CST
Where
Linn County, Meadville
Rating
F1
Path length
5 mi
Path width
150 yd
Property damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
40.350, -94.867

Brief tornado touchdown noted near Meadville.

Hail, Livingston

When
May 24, 5:52 PM CST
Where
Livingston County, 5 mi ENE of Chula
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.517, -92.450

Hail, Mercer

When
May 24, 5:54 PM CST
Where
Mercer County, 5 mi S of Princeton
Measured
2.5 in hail
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
39.933, -94.833

Hail, Mercer

When
May 24, 5:54 PM CST
Where
Mercer County, Princeton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -95.517

Thunderstorm Wind, Mercer

When
May 24, 5:54 PM CST
Where
Mercer County, Princeton
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.333, -95.400

Hail, Linn

When
May 24, 5:58 PM CST
Where
Linn County, Linneus
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -94.867

Thunderstorm Wind, Mercer

When
May 24, 5:58 PM CST
Where
Mercer County, 3 mi SW of Princeton
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -95.217

Trees and power lines down.

Hail, Atchison

When
May 24, 6:06 PM CST
Where
Atchison County, Rockport
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.917, -94.383

Tornado, Worth

When
May 24, 6:12 PM CST to 6:15 PM CST
Where
Worth County, 1 mi N of Grant City
Rating
F0
Path length
2 mi
Path width
100 yd
Reported by
LAW ENFORCEMENT
Coordinates
40.200, -95.283

Brief tornado touchdown north of Grant City.

Hail, Linn

When
May 24, 6:14 PM CST
Where
Linn County, Linneus
Measured
4.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.200, -94.883

Hail, Holt

When
May 24, 6:17 PM CST
Where
Holt County, Mound City
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -93.583

Hail, Linn

When
May 24, 6:19 PM CST
Where
Linn County, Meadville
Measured
6 in hail
Property damage
$1.5 million
Crop damage
$1.0 million
Reported by
STORM CHASER
Coordinates
40.267, -94.683

This appears to be the largest hailstone ever measured officially in the state of Missouri. It was 6 inches in diameter and 16 1/2 inches in circumference. Hail did extensive damage to roofs and crops across Linn County, and the property damage total is reflective of all the hail damage reported in the county.

Thunderstorm Wind, Livingston

When
May 24, 6:19 PM CST
Where
Livingston County, 2 mi S of Chula
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.217, -94.133

Large tree down on Highway KK.

Thunderstorm Wind, Nodaway

When
May 24, 6:20 PM CST
Where
Nodaway County, Clyde
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.883, -94.383

Trees and power lines down.

Hail, Harrison

When
May 24, 6:22 PM CST
Where
Harrison County, 8 mi W of Eagleville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.355, -93.992 (the zone’s center; the record gives no point)

Thunderstorm Wind, Nodaway

When
May 24, 6:25 PM CST
Where
Nodaway County, 4 mi W of Maryville
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.217, -94.550

Tornado, Macon

When
May 24, 6:45 PM CST to 6:49 PM CST
Where
Macon County, 1 mi W of New Cambria
Rating
F1
Path length
1 mi
Path width
100 yd
Property damage
$300,000
Reported by
EMERGENCY MANAGER
Coordinates
39.133, -93.400

Tornado touchdown just west of New Cambria. Three buildings were destroyed and 50 were damaged. A grain elevator was destroyed, and there was extensive roof damage to the Macon C-4 school.

Hail, Linn

When
May 24, 6:50 PM CST
Where
Linn County, Bucklin
Measured
2.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.267, -94.683

Flash Flood, Holt

When
May 24, 6:52 PM CST to 9:52 PM CST
Where
Holt County, Mound City
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -95.167

Heavy rains have caused water covered roads.

Flash Flood, Nodaway

When
May 24, 7:00 PM CST to 10:00 PM CST
Where
Nodaway County, 2 mi S of Clearmont
Reported by
LAW ENFORCEMENT
Coordinates
40.200, -94.550

Heavy rains caused water over several roads.

Hail, Mercer

When
May 24, 7:05 PM CST
Where
Mercer County, Princeton
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.417, -95.517

Hail, Macon

When
May 24, 7:38 PM CST
Where
Macon County, Macon
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.233, -93.067

Hail, Sullivan

When
May 24, 7:41 PM CST
Where
Sullivan County, 4 mi NE of Milan
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.150, -95.233

Hail, Andrew

When
May 24, 7:48 PM CST
Where
Andrew County, Savannah
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.133, -95.233

Thunderstorm Wind, Sullivan

When
May 24, 7:50 PM CST
Where
Sullivan County, Green City
Measured
52 kt (60 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
40.200, -95.367

Thunderstorm Wind, Putnam

When
May 24, 8:00 PM CST
Where
Putnam County, 2 mi N of Unionville
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.350, -93.967

Damaged reported to some buildings.

Hail, Adair

When
May 24, 8:05 PM CST
Where
Adair County, 3 mi NW of Connelsville
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.217, -95.317

Hail, Platte

When
May 24, 8:10 PM CST
Where
Platte County, Bean Lake
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.217, -94.500

Hail, Platte

When
May 24, 8:12 PM CST
Where
Platte County, Dearborn
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.283, -94.083

Hail, Macon

When
May 24, 8:15 PM CST
Where
Macon County, 8 mi E of Axtell
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.267, -92.950

Thunderstorm Wind, Clay

When
May 24, 8:25 PM CST
Where
Clay County, Smithville
Measured
61 kt (70 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.783, -93.300

Hail, Jackson

When
May 24, 8:34 PM CST
Where
Jackson County, Oak Grove
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -95.117

Thunderstorm Wind, Clay

When
May 24, 9:00 PM CST
Where
Clay County, Gladstone
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.783, -92.900

2 1/2 foot diameter tree down due to thunderstorm winds.

Flash Flood, Macon

When
May 24, 9:00 PM CST to May 25, 12:00 AM CST
Where
Macon County, Macon
Reported by
LAW ENFORCEMENT
Coordinates
40.500, -94.417

Several roads closed due to heavy rain.

Thunderstorm Wind, Lafayette

When
May 24, 9:06 PM CST
Where
Lafayette County, 2 mi S of Odessa
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.267, -94.867

Large trees downed from thunderstorm winds.

Thunderstorm Wind, Ray

When
May 24, 9:15 PM CST
Where
Ray County, Orrick
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.467, -94.133

Flash Flood, Linn

When
May 24, 9:30 PM CST to May 25, 12:30 AM CST
Where
Linn County, Meadville
Reported by
LAW ENFORCEMENT
Coordinates
40.350, -94.950

Roads closed due to high water from heavy rains.

Hail, Cass

When
May 24, 9:40 PM CST
Where
Cass County, 5 mi N of Drexel
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.867, -93.233

Thunderstorm Wind, Randolph

When
May 24, 9:45 PM CST
Where
Randolph County, Cairo
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.267, -93.850

Thunderstorm Wind, Saline

When
May 24, 9:45 PM CST
Where
Saline County, Mt Leonard
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.200, -95.367

Large trees down.

Hail, Jackson

When
May 24, 9:51 PM CST
Where
Jackson County, Lees Summit
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.300, -94.867

Thunderstorm Wind, Jackson

When
May 24, 10:00 PM CST
Where
Jackson County, Lees Summit
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.267, -94.867

Hail, Johnson

When
May 24, 10:01 PM CST
Where
Johnson County, 2 mi E of Latour
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.283, -95.083

Hail, Bates

When
May 24, 10:15 PM CST
Where
Bates County, Adrian
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -94.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyThe tornado archive for Missouri, 2004Warnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400070, 5400071, 5399988, 5400072, 5400073, 5400153, 5399989, 5400222, 5400074, 5400223, 5399993, 5400224, 5400225, 5400226, 5400227, 5399990, 5400228, 5400229, 5400230, 5400231, 5400232, 5400063, 5400061, 5400064, 5400059, 5400062, 5400060, 5400065, 5399994, 5399995, 5399996, 5400055, 5400066, 5400067, 5400137, 5400138, 5400139, 5400068, 5400140, 5400082, and more.